Alert archive / South Dakota / Winter Storm Watches in 2016

Winter Storm Watch 4, NWS Aberdeen, SD

December 22, 201622 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this winter storm watch at Dec 22, 2016, 4:53 AM CST for 22 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Dec 25, 2016, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 22, 2016, 4:53 AM CST (10:53 UTC)
In effect from
Dec 25, 2016, 6:00 AM CST
Expired
Dec 24, 2016, 4:28 AM CST
In force
Issued by
NWS Aberdeen, SD
All 24 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 57 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm watch went out at Dec 22, 4:25 AM CST, 28 minutes earlier.

Area forecast discussion, Dec 22, 4:25 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
425 AM CST Thu Dec 22 2016

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 420 AM CST Thu Dec 22 2016

Models continue to advertise cooler temperatures today with highs
in the upper 20s, to the mid 30s. A strong inversion over much to
the CWA today is the cause for the cooler temps. It appears as
though the warmest temperatures today will occur over our higher
terrain areas, while valleys are a few degrees cooler. Have
increased highs on the western edge of the James River Valley, and
lowered highs in the James.

A weak shortwave and surface front will cross the region later
tonight into Friday morning with light snow possible in the eastern
CWA. While QPF is rather low, there is the potential for higher
amounts. This system will have good integrated water transport via
strong 850 mb winds. PWATS are shown to increase above a half inch,
which is above the 90th percentile. With good moisture, would not be
surprised if some area receive an inch or two of snow by Friday
morning. Drier and cooler temperatures will move into the region for
Friday night and Saturday.

.LONG TERM...(Saturday Evening through Wednesday)
Issued at 420 AM CST Thu Dec 22 2016

Very good agreement and consistency now with the models and GEFS
ensembles with an impending winter storm to affect the region for
Christmas into Monday. Indications still show the best deep layer
lift and resultant precipitation will move into the region on Sunday
continuing into Monday morning. The issue still will be the
precipitation type with the surface air temperatures, snow cover
influence, along with road temperature questions. The models all
show a surface low pressure area in northeast Colorado Sunday
morning lifting northeast across Nebraska, eastern South Dakota into
northeast Minnesota by 12z Monday morning. The track will be very
important on the dividing line between rain/mixed precip/snow. Have
not changed this zone much from the previous forecast. The models
all indicate a good warm surge in advance of the surface low
pressure area on Sunday. Believe the temperatures will be warm
enough in the southeast CWA for rain with freezing on the roads
until the roads warm up. As you move northwest and west, the colder
air at the surface will dominate with temperatures at or below
freezing with warm air aloft riding over. This will be the
transition zone with freezing rain/sleet/snow. Areas mainly west of
the Missouri river are expected to be snow and heavy at times. There
could be some significant icing with this system along with heavy
snow. Based on the strong winds off the surface of 40 to 50 knots
mixing down along with a tight surface pressure gradient, expect
widespread blowing snow to develop out west Sunday afternoon. This
will spread east as much colder air moves into the region Sunday
night and the precipitation changes to all snow. Thus, increased
superblend winds quite a bit for this time and increased the blowing
snow coverage area.

With the increased certainty, will issue a blizzard watch for north
central SD and for Jones and Stanley in central SD. Also, with
the increased likelihood of mixed precipitation, especially along
and west of the James Valley along with the change over to snow
and very strong winds, will issue a Winter Storm Watch. Will hold
off across the east as difficult to determine the amount
rain/freezing rain and subsequent icing at this time. The snow
will end and winds will decrease on Monday with continued areas of
blowing snow.

The rest of the long term looks to be mainly dry with west to west
northwest flow aloft with weak short waves coming over with a
stronger one Wednesday. Have it dry at this time with highs mostly
in the 20s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1123 PM CST Wed Dec 21 2016

VFR conditions are expected through the period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Watch from Sunday morning through Monday morning for
     SDZ003-004-009-015-033-045.

     Winter Storm Watch from Sunday morning through Monday morning
     for SDZ005-006-010-016-017-034>037-048-051.

MN...None.
&&

SHORT TERM...SD
LONG TERM...Mohr
AVIATION...Wise
Hazardous weather outlook, Dec 22, 4:37 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
437 AM CST THU DEC 22 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
437 AM CST THU DEC 22 2016 /337 AM MST THU DEC 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL BE POSSIBLE OVER EASTERN SOUTH DAKOTA AND WESTERN
MINNESOTA TONIGHT INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONFIDENCE IS INCREASING ON A SIGNIFICANT WINTER STORM IMPACTING THE
REGION SATURDAY NIGHT THROUGH MONDAY. THIS SYSTEM WILL HAVE THE
POTENTIAL TO BRING WIDESPREAD FREEZING RAIN AND SLEET EAST OF THE
SURFACE LOW, AND ACCUMULATING SNOWFALL TO THE WEST WHERE BLIZZARD
WATCHES HAVE BEEN POSTED. THE PRECIPITATION IS EXPECTED TO CHANGE
TO ALL SNOW SUNDAY NIGHT AND END MONDAY MORNING. ANY ICE OR
SNOWFALL AMOUNTS WOULD BE DIFFICULT TO ESTIMATE AT THIS TIME.
OTHERWISE, STRONG NORTHWEST WINDS ARE EXPECTED BEHIND THE SYSTEM
SUNDAY AFTERNOON INTO MONDAY CAUSING WIDESPREAD BLOWING AND
DRIFTING SNOW. STAY TUNED FOR THE LATEST UPDATES ON THIS
DEVELOPING LOW PRESSURE SYSTEM FOR ADDITIONAL HEADLINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 4:53 AM CSTBlizzard WatchABRCampbell, Corson, Dewey, Jones, Stanley, Walworth34 hr

Nearby

Winter Storm Watches in South Dakota, 2016Winter Storm Watches in Minnesota, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.